Try it
General Medicine · Diabetes: sulfonylurea-induced hypoglycaemia
Sample itemA 72-year-old man with chronic kidney disease on glibenclamide is found unconscious with a glucose of 32 mg/dL. He recovers after intravenous dextrose but has repeated hypoglycaemia over the next 12 hours despite dextrose infusions. Which additional treatment is most appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Subcutaneous or intravenous octreotide
Sulfonylureas stimulate insulin release through the pancreatic K-ATP channel, and renal impairment prolongs the effect, so hypoglycaemia recurs while dextrose itself provokes more insulin secretion. Octreotide inhibits beta-cell insulin secretion and is the recommended adjunct. Glucagon has a short effect and also stimulates insulin release, while the drug is highly protein bound and not dialysable.
Option by option
A. Repeated intravenous glucagon boluses
Glucagon acts briefly, depends on glycogen stores, and also stimulates insulin secretion, so it is less effective.
B. Subcutaneous or intravenous octreotide (correct)
Octreotide suppresses the insulin release that dextrose provokes in a sulfonylurea-exposed pancreas.
C. Intravenous hydrocortisone
Hydrocortisone is useful in adrenal insufficiency and has no role in drug-induced hyperinsulinaemia.
D. Haemodialysis to clear glibenclamide
Glibenclamide is highly protein bound, so dialysis removes little drug.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…